THERAPEUTICS in pediatrics involves not only the problem of reducing the adult dose in proportion to the size of the child, but also the awareness that infants may have peculiar reactions to certain medications that are not at all or rarely encountered in other age groups. Atropine is a well-known example of this; fever may occur from the usual doses, although large doses can be well tolerated by most infants. Naphazoline (Privine) Hydrochloride nose drops is another excellent medication which I1 and others * have observed to cause sedation and collapse in susceptible infants, while being used in the usual manner as nose drops.
The explanations offered for the mechanisms by which hyperthermia occurs from atropine (Goodman and Gilman4) consist of the following: (1) the suppression of perspiration, (2) restlessness, and (3) central effects. Temperatures as high as 107 to 109 F. have been reported in infants after administration